Washington, 2021

Wildfire in Washington, July 13 to 25, 2021

July 13 to 25, 2021 · NWS OTX · 1 event in 1 county or zone

Hot temperatures, with very low relative humidity and dry fuels, provided dangerous conditions for rapid fire spread. There were wind gusts to 25 mph recorded at the Wenatchee Airport the day of fire ignition.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Hot temperatures, with very low relative humidity and dry fuels, provided dangerous conditions for rapid fire spread. There were wind gusts to 25 mph recorded at the Wenatchee Airport the day of fire ignition.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 13, 4:01 PM PST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 13, 4:01 PM PST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
501 PM PDT Tue Jul 13 2021

.SYNOPSIS...
The Inland Northwest will continue to see hot and dry conditions
through Wednesday with afternoon temperatures in the middle 90s
to around 100 in areas. Thursday and Friday will be cooler with
mid 80s to low 90s as cooler air comes off the Pacific. Increased
wind Wednesday and Thursday will raise fire concerns. Smoke from
regional fires will likely plague far southeast Washington and
the Lewiston area the next several days, as well as the Methow
Valley and parts of the Upper Columbia Basin.

&&

.DISCUSSION...
Tonight through Thursday Night: Hot, dry, hazy, smoky and at times
breezy conditions will occur over the next 2 days.

Temperatures will remain hot through Wednesday with temps peaking
in the upper 90s and lower 100s across the populated valley
locations. The heat advisory will continue until 8pm Wednesday.

Have decided to upgrade the fire weather watch to a warning given
the incredibly dry conditions, very low RH values and breezy
winds expected Wednesday and Thursday. Specifics are discussed
below.

The ridge currently over the Inland Northwest will move east
through Thursday. Temperatures will finally start to 'cool' down
starting Thursday into the 90s. A strong cross cascade gradient
sets up both Wednesday and Thursday which will provide the winds
for the Cascade gaps into the western Columbia Basin. The
strongest winds will occur after 5pm, but given low teens to
single digit relative humidities...it will take some time to get
RH values to rise above critical thresholds.

Portions of the Palouse and Spokane area will see winds 8 to 14
mph which technically doesn't meet red flag criteria. However
given the critical RH values, dry conditions and fires across the
region, have decided to add them in to the red flag as any new
fires will spread under these conditions.

The deterministic GFS and NAM are showing some elevated moisture
moving into SE WA and the southern ID Panhandle late Wednesday
night into early Thursday morning. There is some instability with
this feature, but there isn't a lot of forcing. For now have
increased cloud cover from the Blue mountains to Lookout Pass.

Widespread hazy conditions will continue across the region due to
the many fires across the region. Smoke down to the surface is
expected at times....especially overnight into the morning hours
for towns in close proximity to fires. Some towns include but are
not limited to Mazama, Winthrop, Nespelem, Keller, Lewiston,
Kellogg. /Nisbet

Friday through Tuesday: Daytime temperatures drop down to
seasonal norms for Friday and Saturday as low pressure along the
British Columbia coastline nudges into the region. This cool-down
looks to be short-lived, however, with increasing pressure heights
leading to temps back above normal early next week. Southwesterly
flow aloft will be in place for most of the extended forecast,
though some extended range models hint at the isolated chance for
thunderstorms Monday and beyond. Something to watch in the coming
days. /KD

&&

.AVIATION...
00Z TAFS: Hazy skies will continue to plague the region and area
TAF sites, with most locations remaining VFR. KLWS will be see
the greatest impact from smoke from wildfires with their vis
improving to 6SM this evening, but then deteriorating again
overnight to 3SM. KPUW will likely go down overnight as well given
proximity. JS

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        65  99  62  91  58  86 /   0   0   0   0   0   0
Coeur d'Alene  62  98  61  90  58  86 /   0   0   0   0   0   0
Pullman        58  95  56  86  51  83 /   0   0   0   0   0   0
Lewiston       70 104  68  97  64  94 /   0   0   0   0   0   0
Colville       57  99  55  94  52  88 /   0   0   0   0   0   0
Sandpoint      57  95  55  89  53  84 /   0   0   0   0   0   0
Kellogg        68  94  65  87  61  84 /   0   0   0   0   0   0
Moses Lake     64 101  58  94  56  89 /   0   0   0   0   0   0
Wenatchee      70  98  65  91  62  86 /   0   0   0   0   0   0
Omak           67 103  64  96  62  91 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT Wednesday for Coeur d'Alene Area-
     Idaho Palouse-Lewiston Area.

WA...Heat Advisory until 8 PM PDT Wednesday for Lower Garfield and
     Asotin Counties-Moses Lake Area-Northeast Mountains-
     Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
     Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Red Flag Warning from 1 PM Wednesday to 11 PM PDT Thursday for
     East Washington Northern Columbia Basin (Zone 673)-East
     Washington Palouse and Spokane Area (Zone 674).

     Red Flag Warning from 1 PM Wednesday to 11 PM PDT Thursday for
     East Washington Central Cascade Valleys (Zone 677)-East
     Washington South Central Cascade Valleys (Zone 676).

     Red Flag Warning from 1 PM to 10 PM PDT Wednesday for East
     Washington Okanogan/Methow Valleys (Zone 684).

&&
Hazardous weather outlook, Jul 13, 4:46 AM PST, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
546 AM PDT Tue Jul 13 2021

IDZ001-004-026-027-WAZ031-032-141300-
Northern Panhandle-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-
546 AM PDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hot and dry conditions will likely continue to aggravate fires in
the region. Smoke will impact air quality at times to unhealthy
levels.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Hot and dry conditions will likely continue to aggravate fires in
the region. Smoke will impact air quality at times to unhealthy
levels. An increase in winds later Thursday will move smoke out of
the area at time but potentially elevate fire concerns.

IDZ002-003-WAZ033>036-041-044-141300-
Coeur d'Alene Area-Idaho Palouse-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
546 AM PDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Heat will continue through Wednesday. Dry and hot conditions will
be accompanied with breezes at times which will elevate fire
concerns further.

WAZ037-038-042-043-141300-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
546 AM PDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Heat will continue through Wednesday. Dry and hot conditions will
be accompanied with breezes at times. Fire danger will continue
even though temperatures cool later in the week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wenatchee Area

When
July 13, 7:00 PM PST to July 25, 11:59 PM PST
Where
Wenatchee Area forecast zone
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

The Red Apple Fire started on July 13th and burned a total 12,288 acres before it was contained on July 25th. It began at the US-97 and US Highway 2 corridor, on the outskirts of Monitor. The cause of ignition has not been confirmed and under investigation by authorities. There were 400 structures threatened and numerous evacuations. There was one firefighter with a minor injury and five outbuildings lost in the fire. The cost of the firefighting resources required to contain the fire was calculated at 4.7 million dollars.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972586.